Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Caribou, ME

July 8, 2003Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 8, 2003, 6:14 PM EDT for Aroostook County, Maine. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 6:14 PM EDT (22:14 UTC)
Expired
Jul 8, 2003, 7:15 PM EDT
In force
61 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 082214
SVRCAR
MEC003-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
613 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 715 PM EDT

* AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BROKEN LINE OF THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...
  STRETCHING FROM 9 MILES NORTHEAST OF VAN BUREN TO 13 MILES WEST OF
  RUSSEL CROSSING. THE LINE WAS MOVING EAST AT 25 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT...
    VAN BUREN...          RUSSEL CROSSING...    PORTAGE...
    WOODLAND...           LORING...             WASHBURN...
    CARIBOU...            LIMESTONE...          MAPLETON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4730 6777 4669 6902 4647 6861 4703 6732

NOUHAN
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:22 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 8, 4:22 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
422 PM EDT TUE JUL 8 2003

.SYNOPSIS...A COLD FRONT WILL CROSS THE REGION EARLY TONIGHT...WITH
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS
THE REGION WEDNESDAY AND THURSDAY.

DISCUSSION...
PRE FRONTAL TROUGH AND A COLD FRONT ROTATING AROUND LOW PRESSURE OVER
EASTERN CANADA WILL SWING THROUGH THE FORECAST AREA THIS EVENING. RADAR
AND LIGHTNING NETWORK INDICATE CONVECTION HAS DEVELOPED ALONG THESE
FEATURES. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
FOR THE FIRST PART OF TONIGHT. 15Z RUC SHOWING 1000 TO 1500 JOULES OF
CAPE OVER MUCH OF THE AREA INLAND FROM THE COAST. ALTHOUGH THIS COULD BE
A LITTLE HIGH...IT DOES SUPPORT THE CONVECTION THREAT. EXPECT FROPA
AROUND 03Z NORTH AND 06Z COAST. BEHIND THE FRONT RAPID DRYING WILL TAKE
PLACE ON WEDNESDAY. NW WINDS TO BRIEFLY INCREASE DURING THE MID MORNING
BEFORE DIMINISHING AGAIN LATE AFTERNOON. COOL HIGH PRESSURE TO PRODUCE
BELOW NORMAL TEMPS FOR LOWS THURSDAY MORNING. USED A CONSENSUS MOS
APPROACH FOR TEMPS AND POPS.

HIGH PRESSURE WILL BUILD ACROSS THE REGION THURSDAY...THEN MOVE TO THE
EAST THURSDAY NIGHT WHILE LOW PRESSURE LIFTS THROUGH THE GREAT LAKES.
THE LOW WILL TRACK WEST OF THE REGION FRIDAY THROUGH EARLY
SATURDAY...DRAWING A WARM/OCCLUDED FRONT ACROSS THE FORECAST AREA. CLOUDS
WILL INCREASE FRIDAY...WITH A CHANCE OF RAIN ACROSS THE ENTIRE FORECAST
AREA LATER FRIDAY THROUGH EARLY SATURDAY. MOSTLY CLOUDY SKIES AND
SCATTERED SHOWERS WILL CONTINUE ACROSS THE NORTH SATURDAY IN THE VICINITY
OF THE FRONT...WHILE SKIES SHOULD BECOME PARTLY CLOUDY DOWNEAST. HIGH
PRESSURE WILL BUILD ACROSS THE REGION SUNDAY AND MONDAY...WITH A
DISTURBANCE CROSSING THE REGION MONDAY NIGHT WITH A CHANCE OF SHOWERS.

MARINE...WINDS AND SEAS TO REMAIN BELOW SCAS THROUGH THE SHORT TERM.
WINDS COULD BRIEFLY INCREASE WEDNESDAY BEHIND THE COLD FRONT BUT THEY
SHOULD STILL REMAIN BELOW SCAS.

AVIATION...WITH THE TROUGH AND FRONT APPROACHING THIS EVENING EXPECT BRIEF
CONDITIONS OF MVFR AND IFR WITH SCATTERED SHOWERS AND EMBEDDED
THUNDERSTORMS. VFR CONDITIONS TO RETURNS LATE TONIGHT THEN CONTINUE
WEDNESDAY.

.CAR...NONE.

LULOFS/NORCROSS
Hazardous weather outlook, Jul 8, 4:30 AM EDT, 13 hours 44 minutes before
MEZ001>006-010-011-015>017-029>032-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EDT TUE JUL 8 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN A INCREASINGLY MOIST
AND UNSTABLE AIRMASS AHEAD OF AN APPROACHING COLD FRONT THIS
AFTERNOON AND EARLY TONIGHT. STRONG WINDS ALOFT MAY AID IN THE
POTENTIAL FOR DAMAGING WINDS TO ACCOMPANY ANY OF THE THUNDERSTORMS.
LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE. AMATEUR RADIO OPERATORS MAY NEED TO ESTABLISH LOCAL
NETS AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND
WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FITZSIMMONS

In the hours before

Special weather statement, Jul 8, 12:50 PM EDT, 5 hours 24 minutes before
MEZ001>006-010-011-015>017-029>032-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1250 PM EDT TUE JUL 8 2003

...A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS TODAY FOR
NORTHERN AND EASTERN MAINE...

A COLD FRONT APPROACHING FROM THE QUEBEC REGION WILL INTERACT WITH
A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION THIS AFTERNOON AND
EARLY TONIGHT. SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME
STRONG TO SEVERE...ARE EXPECTED TO DEVELOP WITHIN THIS ENVIRONMENT
AHEAD OF THE FRONT. STRONG WINDS ALOFT WILL AID IN THE POTENTIAL FOR
DAMAGING WINDS TO ACCOMPANY THE THUNDERSTORMS. IN ADDITION...LOCALLY
HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING MAY ALSO ACCOMPANY
THIS ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CALDERON
Special weather statement, Jul 8, 4:59 PM EDT, 1 hour 15 minutes before
MEZ001>005-010-082200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
459 PM EDT TUE JUL 8 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...NORTHERN SOMERSET
AND NORTHERN PISCATAQUIS COUNTIES...

AT 453 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
ESTCOURT STATION TO 22 MILES SOUTHWEST OF BILLY-JACK DEPOT. THESE
STORMS WERE MOVING EAST AT 35 TO 40 MPH ANY CAN AFFECT PORTIONS
OF NORTHWEST MAINE THROUGH 6 PM EDT.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4747 6931 4597 7036 4564 6891 4729 6770

NOUHAN
NNNN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:05 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jul 8, 5:19 PM EDTSevere Thunderstorm WarningCARAroostook56 min
Jul 8, 6:56 PM EDTTornado WarningCARAroostook34 min
Jul 8, 7:29 PM EDTSevere Thunderstorm WarningCARAroostook46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.